Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 192, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 21, 2017, 3:30 PM EDT for Indiana County, Pennsylvania. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 3:30 PM EDT (19:30 UTC)
- Expired
- Aug 21, 2017, 4:03 PM EDT
- In force
- 33 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Indiana County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 3:50 PM EDT | TSTM WND DMG | Shelocta, PA | SEVERAL TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
602
WUUS51 KPBZ 211930
SVRPBZ
PAC063-212030-
/O.NEW.KPBZ.SV.W.0192.170821T1930Z-170821T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
330 PM EDT MON AUG 21 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Central Indiana County in west central Pennsylvania...
* Until 430 PM EDT.
* At 330 PM EDT, a severe thunderstorm was located 7 miles west of
Indiana, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Indiana... Homer City...
Clymer... West Lebanon...
Chevy Chase Heights... Ernest...
Vintondale... Creekside...
Shelocta... Armagh...
Lucerne Mines... Jacksonville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4050 7891 4041 7897 4059 7938 4071 7927
4064 7884
TIME...MOT...LOC 1930Z 286DEG 14KT 4061 7929
HAIL...<.75IN
WIND...60MPH
$$
CL2 follow-up statements
308
WWUS51 KPBZ 211945
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
345 PM EDT MON AUG 21 2017
PAC063-212030-
/O.CON.KPBZ.SV.W.0192.000000T0000Z-170821T2030Z/
Indiana PA-
345 PM EDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHERN INDIANA COUNTY...
At 344 PM EDT, a severe thunderstorm was located near Indiana, moving
east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Indiana... Homer City...
Clymer... Chevy Chase Heights...
Ernest... Vintondale...
Creekside... Armagh...
Lucerne Mines... Jacksonville...
Brush Vly... Yellow Creek State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4050 7891 4041 7897 4057 7933 4069 7923
4064 7884
TIME...MOT...LOC 1944Z 286DEG 14KT 4059 7922
HAIL...<.75IN
WIND...60MPH
$$
CL609
WWUS51 KPBZ 212003
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
403 PM EDT MON AUG 21 2017
PAC063-212013-
/O.CAN.KPBZ.SV.W.0192.000000T0000Z-170821T2030Z/
Indiana PA-
403 PM EDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN INDIANA COUNTY IS
CANCELLED...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning has been cancelled.
LAT...LON 4050 7891 4041 7897 4057 7933 4069 7923
4064 7884
TIME...MOT...LOC 2000Z 286DEG 14KT 4057 7913
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:16 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 21, 1:16 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 116 PM EDT Mon Aug 21 2017 .SYNOPSIS... A sequence of weak upper-level disturbances will provide isolated showers and thunderstorms today. Widespread showers and thunderstorms are expected on Tuesday as a cold front crosses the region. && .NEAR TERM /THROUGH TONIGHT/... Convection from this morning that took advantage of the modest instability noted in the 12Z sounding has subsided as the low- amplitude trough that supported it continues to move ewd. Shortwave ridging will spell a brief erosion of convective cloud cover, though cirrus may still provide at least a partial obscuration of the sky during peak eclipse viewing. A second, weak shortwave trough over central OH will advance ewd this afternoon and may provide a second round of modest convection as low-level warm advection weakens the H7 inversion. Lacking any focused sfc boundary, broad PoPs were employed in the forecast this afternoon along the diffuse warm front. Any showers and storms will weaken this evening with loss of heating, and some clearing is expected in the wake of the associated shortwave trough. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... A strong upper low will dig into the Great Lakes on Tue and acquire a neutral to negative tilt through the day in concert with the movement of a mid-level jet maximum. The system's associated cold front will approach the Ohio Valley during the early evening, but a prefrontal trough is expected to be the focus for daytime convection in the area. Abundant low-level moisture, steepening lapse rates and strong effective bulk shear will support the development of strong to severe thunderstorms by early afternoon along the sharpening sfc trough. CAPE on the order of 2000 J/kg and effective shear of 40-50kt will promote organized, severe convection. Given the deep-layer shear orientation roughly parallel to the sfc feature, storms should congeal quickly into an intense convective line that will move sewd into the instability axis. Damaging wind gusts will be the primary threat, but hail also is possible in more intense, cellular updrafts ahead of the line. Storms will exit sewd by early evening with rain lingering into the evening behind the storms as the cold front traverses the region. High pressure will build in on Wed/Wed eve, with little chance of rain as dry air invades. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Broad surface high pressure under an ern-CONUS trough is progged to support a dry and cooler-than-average air mass through the period. && .AVIATION /17Z MONDAY THROUGH FRIDAY/... General VFR is expected for the period although a crossing shortwave may spawn isold to sct convection. Expect rapid deterioration of conditions on Tuesday as widespread precip will herald the advance of cold front. .Outlook... With passage of an early Wed cold front, general VFR can be expected for the remainder of the week. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && Update...Kramar
Hazardous weather outlook, Aug 21, 3:01 AM EDT, 12 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 301 AM EDT Mon Aug 21 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-220715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 301 AM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered severe thunderstorms are possible Tuesday afternoon and evening, with the primary threat being damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 21, 3:14 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 314 PM EDT MON AUG 21 2017 PAZ022-023-211945- Armstrong-Indiana- 314 PM EDT MON AUG 21 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT SOUTHWESTERN INDIANA AND SOUTHEASTERN ARMSTRONG COUNTIES... At 314 PM EDT, a strong thunderstorm was located 10 miles east of Vandergrift, moving southeast at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Indiana... Homer City... Black Lick... West Lebanon... Chevy Chase Heights... Ernest... Elderton... Creekside... Shelocta... Lucerne Mines... Jacksonville... LAT...LON 4057 7950 4074 7941 4070 7907 4045 7919 TIME...MOT...LOC 1914Z 292DEG 10KT 4063 7937 CL
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:14 PM EDT | Special Weather Statement | PBZ | Indiana | 31 min |
| Aug 21, 5:14 PM EDT | Special Weather Statement | PBZ | Mercer | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.